Tornadoes · United States · Missouri · 2024

EF3 tornado, Trask to Bartlett, Missouri, May 26, 2024

From Trask to Bartlett, this EF3 tornado ran 12.4 miles across Howell and Shannon counties on May 26, 2024, touching down at 5:39 PM CDT and reaching 750 yards wide. It killed nobody and injured 5, and did $1.6 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
May 26, 2024
Touchdown
5:39 PM CDT (22:39 UTC)
Lifted
6:05 PM CDT (23:05 UTC)
On the ground
26 minutes
Path length
12.4 miles (20.0 km)
Path width
750 yards (686 m)
Deaths
0
Injuries
5
Property damage
$1.6 million
Counties
Howell and Shannon counties
Touchdown point
37.018, -91.788
Lift-off point
37.019, -91.565
Record number
2405261639-01

The damage survey

24 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 138 mph.

  • Snapped and uprooted. Minimal damage to mobile home.
  • Uprooted, snapped, wood rot, no home damage. Beginning point.
  • Multiple trees. Laying all directions. Some trees snapped.
  • Large sections of roof removed

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A second round of severe thunderstorms occurred during the afternoon and evening on May 26, 2024. Supercell thunderstorms initialized over central Missouri and spread southward as rapid destabilization occurred along and east of Highway 65. 40-55 knots of deep layer shear combined with steep mid-level lapse rates and sufficient instability primed the atmosphere to produce all modes of severe weather. This included hail up to 4 inches in diameter, which caused extensive damage to cars and roofs in Webster County, as well as damaging winds and flooding. Four tornadoes touched down, including an EF-2 tornado in Shannon County, and an EF-3 tornado in Howell and Shannon counties.

NWS Storm Survey concluded that a low end EF-3 tornado with peak wind speeds near 140 mph started 7 miles west northwest of Mountain View in Howell County and travelled east for almost 13 miles before lifting north of Montier in Shannon County. This storm in Howell County severely damaged three homes and completely destroyed a manufactured home, damaged several businesses, and multiple outbuildings were also heavily damaged or destroyed before moving into Shannon County.

NWS Storm Survey concluded that a low end EF-3 tornado with peak wind speeds near 140 mph caused damage to homes and businesses in Howell County before moving into Shannon County and lifting north of Montier in Shannon County. The tornado in Shannon County uprooted or snapped numerous trees and damaged several outbuildings.

NWS storm survey concluded an EF2 tornado with peak winds near 125 mph started 2 miles northeast of Birch Tree and travelled east southeast for just over 3 miles before lifting 4 miles east of Birch Tree. The tornado crossed Highway 60 just east of County Road 421. This tornado removed the roof of one home and destroyed a saw mill. Numerous trees were also uprooted or snapped along the path of the tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:20 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 26, 3:34 PM CDT, 2 hours 5 minutes earlier. Its key messages:

  • Severe thunderstorms are likely this afternoon/evening with large hail up to tennis balls, damaging winds up to 80 mph, and a few tornadoes possible. Chance of strong tornadoes along and east of HWY 63.
  • Flood Watch in effect until 1 AM for most of the area.
  • Expect a bit calmer week with temperatures near seasonal norms.
Area forecast discussion, May 26, 3:34 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
334 PM CDT Sun May 26 2024

.KEY MESSAGES...

- Severe thunderstorms are likely this afternoon/evening with
  large hail up to tennis balls, damaging winds up to 80 mph,
  and a few tornadoes possible. Chance of strong tornadoes along
  and east of HWY 63.

- Flood Watch in effect until 1 AM for most of the area.

- Expect a bit calmer week with temperatures near seasonal
  norms.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 326 PM CDT Sun May 26 2024

SPC has upgraded areas east of HWY 65 to a Moderate Risk for
today. Latest surface analysis shows a warm front draped over SW MO
following a boundary from JLN to BBG. Probability of lightning over
a band of showers just north of the front from Butler to Jefferson
City has started to increase. Storm initialization is expected
to start over central MO and will continue to spread southward.
Rapid destabilization is occurring for areas east of HWY 65.
Dewpoints are in the mid 70s with agitated cumulus taking over
most of the area. Our 19z special balloon sounding is showing
40-55 knots of deep layer shear, mid-level lapse rates of 8
degrees/km with 3000 J/kg of MLCAPE and 4300 J/kg of MUCAPE with
a weak cap.

With a primed atmosphere in place this afternoon, supercells will be
favorable over the next few hours especially as the cold front over
central OK continues to push east. All modes of severe weather are
possible with golf ball to tennis ball sized hail and 60-70 mph wind
gusts with these storms. A few tornadoes are possible especially for
southeastern MO for areas east of HWY 63. Any supercells that
get going in that area could produce a strong tornado or two
(EF2+). Storms have already begun to pop up in NE OK and central
MO. Convection is expected to continue through the afternoon
into the evening hours. Storms should be out of the area by
10pm-12am.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 326 PM CDT Sun May 26 2024

On Monday expect a break in active weather with highs in the 80s,
another strong upper level wave will drop southeast over the upper
Mississippi valley region and into the Great Lakes region Tuesday
into Tuesday night. This will keep us in a northwest flow pattern
into the middle of the week with surface high pressure being
reinforced over the region. Dry and slightly cooler temperatures are
expected during this period.

High pressure will shift eastward during the end of the week and
will allow moisture to start creeping back into the area over the
western CWA with precipitation chances increasing over the area from
late in the week into the upcoming weekend(20-50%).

Temperatures in the later part of the long term will be near
seasonal norms.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1234 PM CDT Sun May 26 2024

VFR for the next couple of hours before thunderstorms start to
initiate this afternoon into the early evening hours. Have
included TEMPO groups for SGF and BBG as storms are expected
mostly east of I-49. Storms are expected to push east out of the
area before midnight. Then, VFR ceilings return.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...Flood Watch until 1 AM CDT Monday for MOZ055>058-067>071-
     078>083-089>098-101>106.

&&

SHORT TERM...Soria
LONG TERM...Soria
AVIATION...Soria
Hazardous weather outlook, May 26, 3:57 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
357 PM CDT Sun May 26 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-272100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
357 PM CDT Sun May 26 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Significant hail risk.
  Significant thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Severe storms will continue to push across the eastern Ozarks
this afternoon/evening with the risk of tornadoes, damaging wind
gusts up to 80 mph and up to baseball size hail. In addition,
heavy rain may produce some areas of flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms will be possible late in the week into
next weekend.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today or tonight across
the entire area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Soria

In the hours before

Local storm report, May 26, 4:53 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
453 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     Hail             3 NE Polk               37.76N 93.27W
05/26/2024  E1.00 Inch       Polk               MO   Amateur Radio

&&

MB
Local storm report, May 26, 4:54 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
454 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     Hail             3 N Lebanon             37.72N 92.67W
05/26/2024  E3.00 Inch       Laclede            MO   Emergency Mngr

&&

MB
Local storm report, May 26, 5:11 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
511 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     Tornado          1 N Bradleyville        36.79N 92.91W
05/26/2024                   Taney              MO   NWS Storm Survey

            Early Sunday morning, an EF0 tornado crossed
            Highway 125 1 mile north of Bradleyville,
            downing tree branches, then uprooting trees
            east of the Highway. Swirl marks were
            evident as the tornado tracked across an
            open field then damaged trees into a hill to
            the northwest before dissipating.

&&

SR
Local storm report, May 26, 5:28 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
528 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             2 SW Graff              37.30N 92.31W
05/26/2024  E2.75 Inch       Wright             MO   Public

            Report from mPING: Baseball (2.75 in.).

&&

MB
Local storm report, May 26, 5:29 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
529 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Hail             3 SW Waynesville        37.81N 92.24W
05/26/2024  E1.00 Inch       Pulaski            MO   Public

            Report from mPING: Quarter (1.00 in.).

&&

MB
Local storm report, May 26, 5:35 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
535 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     Hail             4 NNW Willow Springs    37.04N 92.01W
05/26/2024  E1.75 Inch       Howell             MO   Emergency Mngr

&&

MB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

10.7 hours before the tornado, 189 km from the path. May 26, 2024.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 505 joules per kilogram, CIN -252, lifted condensation level 1003 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2024-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 368 square meters per square second, 0 to 6 km bulk shear 60 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-252 J/kg
Surface CAPE
308 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
742 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.9
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The surface observations

West Plains (UNO), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 155 km away, was scanning. The volume nearest the touchdown began at 22:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of May 26, 2024

69 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 261:06 AM CDTEF2Benton, AR5.4650$2.0 million
May 261:23 AM CDTEF1Benton, AR2.3600$100,000
May 261:24 AM CDTEF2Benton, AR2.41,500$200,000
May 261:46 AM CDTEF2Benton, AR7.43,000$80 million
May 262:10 AM CDTEF1Benton, AR3.2300$150,000
May 262:16 AM CDTEF1Madison, AR8.9500$75,000
May 263:27 AM CDTEF3Olvey tornado, AR21.62,00041
May 263:32 AM CDTEF0Taney, MO4.0150$50,000
May 263:33 AM CDTEF0Dade, MO3.175$95,000
May 263:39 AM CDTEF1Wright, MO2.31,200$100,000
May 263:59 AM CDTEF3Marion, AR34.61,760117
May 264:11 AM CDTEF0Dallas, MO0.8100$18,000
May 264:19 AM CDTEF0Ozark, MO4.950$5,000
May 264:26 AM CDTEF2Baxter, AR5.3400
May 265:03 AM CDTEF1Fulton, AR10.4500
May 265:58 AM CDTEF1Sharp, AR12.0600
May 266:04 AM CDTEF2Oregon, MO45.54001$1.1 million
May 266:15 AM CDTEF1Randolph, AR2.2600
May 266:24 AM CDTEF1Randolph, AR5.0300
May 266:29 AM CDTEF1Randolph, AR0.550
May 267:07 AM CDTEF2Stoddard, MO25.6300$215,000
May 267:15 AM CDTEF3Stoddard, MO19.6300$1.8 million
May 268:10 AM CDTEF1Graves, KY4.750$10,000
May 268:25 AM CDTEF1Calloway, KY22.0100$80,000
May 268:35 AM CDTEF1Calloway, KY4.0150$20,000
May 268:50 AM CDTEF1Trigg, KY5.870$5,000
May 268:59 AM CDTEF2Trigg, KY19.0250$205,000
May 269:21 AM CDTEF1McLean, KY9.6100$55,000
May 2611:21 AM CDTEF1Clinton, KY0.7250
May 2611:29 AM CDTEF1Clinton, KY0.475
May 261:48 PM EDTEF1Knox, KY0.860$200,000
May 263:28 PM EDTEF1Jackson, OH3.8125$30,000
May 264:23 PM EDTEF0Putnam, WV0.375$10,000
May 265:00 PM CDTEF0Rock, WI11.850$112,000
May 265:11 PM CDTEF1Wright, MO14.2400$515,000
May 266:14 PM EDTEF1City of Salem, VA2.0300$1.2 million
May 265:15 PM CDTEF0Rock, WI14.450$64,000
May 265:27 PM CDTEF0Jefferson, WI5.530$15,000
May 265:44 PM CDTEF0Jefferson, MO0.2100$10,000
May 265:48 PM CDTEF1Saint Louis, MO to IL8.8172$40,000
May 266:12 PM CDTEF2Shannon, MO3.2250$75,000
May 266:20 PM CDTEF0Shannon, MO1.775$20,000
May 266:34 PM CDTEF0Saint Clair, IL10.5500$26,000
May 266:38 PM CDTEF3Johnson, IL4.93001$750,000
May 266:44 PM CDTEF0Reynolds, MO3.3276
May 266:50 PM CDTEF1Clinton, IL18.5325$123,000
May 266:51 PM CDTEF0Reynolds, MO18.2167$500
May 266:53 PM CDTEF0Reynolds, MO4.5279$500
May 266:54 PM CDTEF0Carter, MO0.250$1,000
May 267:25 PM CDTEF1Bollinger, MO5.3250$70,000
May 267:28 PM CDTEF1Marion, IL1.1325
May 267:29 PM CDTEF2Marion, IL8.3500$10 million
May 267:30 PM CDTUnratedLivingston, KY0.125
May 267:34 PM CDTEF0Union, KY3.550$2,000
May 268:01 PM CDTEF3Eddyville tornado, KY34.1700121$3.4 million
May 268:13 PM CDTEF1Union, IL6.9100$43,000
May 268:26 PM CDTEF1White, IL to IN34.1500$382,000
May 269:27 PM EDTEF0Culpeper, VA4.81005$250,000
May 268:27 PM CDTEF1Lawrence, IL6.8250
May 269:49 PM EDTEF2Knox, IN12.150$700,000

All 70 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.